Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS San Diego, CA

July 12, 2018San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 12, 2018, 12:54 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 12:54 PM PDT (19:54 UTC)
Expired
Jul 12, 2018, 3:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 112 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WGUS56 KSGX 121954
FFWSGX
CAC071-122245-
/O.NEW.KSGX.FF.W.0010.180712T1954Z-180712T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1254 PM PDT THU JUL 12 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 345 PM PDT

* At 1252 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding will likely begin
  shortly along Highway 247 and rural roads. Rainfall of 1 to 2 inches
  in less than 2 hours is expected. This can cause debris flow and 
  inundate low lying water crossings of Lucerne Valley. 

* Some locations that will likely experience flooding include...
  Apple Valley, Lucerne Valley and Johnson Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3473 11642 3468 11651 3461 11651 3460 11647
      3453 11646 3453 11642 3447 11642 3433 11646
      3432 11648 3431 11647 3425 11649 3449 11707
      3478 11703

$$

Tardy
2 follow-up statements
667 
WGUS76 KSGX 122137
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
237 PM PDT THU JUL 12 2018

CAC071-122245-
/O.CON.KSGX.FF.W.0010.000000T0000Z-180712T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
237 PM PDT THU JUL 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR SAN
BERNARDINO COUNTY...

At 235 PM PDT, Doppler radar indicated thunderstorms have diminished 
across the Lucerne Valley. However, local runoff continues and 
debris or flooded areas will remain on roadways such as highway 247. 

Some locations that will experience likely flooding include...
Apple Valley, Lucerne Valley and Johnson Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3473 11642 3468 11651 3461 11651 3460 11647
      3453 11646 3453 11642 3447 11642 3433 11646
      3432 11648 3431 11647 3425 11649 3449 11707
      3478 11703

$$

Tardy
664 
WGUS76 KSGX 122243
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
343 PM PDT THU JUL 12 2018

CAC071-122253-
/O.EXP.KSGX.FF.W.0010.000000T0000Z-180712T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
343 PM PDT THU JUL 12 2018

...THE FLASH FLOOD WARNING FOR SAN BERNARDINO COUNTY WILL EXPIRE AT
345 PM PDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3473 11642 3468 11651 3461 11651 3460 11647
      3453 11646 3453 11642 3447 11642 3433 11646
      3432 11648 3431 11647 3425 11649 3449 11707
      3478 11703

$$

Moreland

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:12 AM PDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 12, 9:12 AM PDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
912 AM PDT Thu Jul 12 2018

.SYNOPSIS...
Monsoonal moisture will continue to bring thunderstorms to the
region today, with fewer of them expected during afternoons in the
mountains Friday through the weekend. Coastal low clouds are
expected each night and morning. A similar weather pattern
continues next week, but with a possibly greater chance of
thunderstorms.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The sky has presented a nice cloud boutique this morning,
featuring high, middle and low clouds. Most of the higher clouds
are debris from thunderstorms that occurred overnight in the
desert and in Arizona. Coastal low clouds returned, at least in
San Diego County as if to remind us of their presence despite most
of our attention lately on thunderstorms. And some cumulus clouds
are already beginning to tower in the mountains. The pump is
primed with instability and moisture just like yesterday according
to the morning sounding. But different from yesterday is the
trend of decreasing moisture and instability we expect during the
day. We should get a good start on mountain thunderstorms, but
they will become more challenged to develop and grow as the day
progresses. A massive low cloud deck has redeveloped along the
entire California coast, so coastal low clouds will make their
usual appearance near the coast nights and mornings. July is still
part of stratus season after all. The moisture continues to
decrease Friday into Saturday so we expect only isolated
thunderstorms at most, generally in the mountains during the
afternoons. Daytime temperatures will be higher the next couple
days with less moisture and more sunshine. On Sunday and Monday
some guidance suggests more moisture coming from the southeast,
which would bring a better chance of thunderstorms in general
early next week. The weather pattern next week is rather
uncertain, but still under the influence of monsoon flow with high
pressure aloft to our north. No particular day looks too serious
for severe weather at this time, but many details remain to be
worked out.

&&

.AVIATION...
121455Z...Coast/Valleys...Solid low clouds around SAN but broken as
you up the coast at 010-150 into Orange County. Clouds will
dissipate this morning 15-17z with heating. There is a remnant upper
low circulation over the Bight this morning and also has formed a low
level circulation off of SAN but this is not affecting surface winds
which are very light or calm, and drainage offshore earlier.
SCT clouds returning this evening 02 to 05z at similar height.

Mountains/Deserts...Isolated thunderstorms will redevelop again
after 20Z, mainly confined to the mountains and desert slopes.
Convection ending by 04Z. Given the southerly steering flow aloft
this could clip TRM or PSP.

&&

.MARINE...
No hazardous marine weather through Sunday.

&&

.BEACHES...
A Coastal Flood Advisory is in effect through Saturday evening for
minor tidal overflow associated with 7 foot high tides each evening
through Saturday. Most susceptible areas include Seal Beach, Sunset
Beach, Newport Beach, La Jolla Shores and Imperial Beach.

High Tide...4.1 FT at 10:02 AM PDT.
Low Tide....1.7 FT at 02:52 PM PDT.
High Tide...7.0 FT at 09:09 PM PDT.

&&

.SKYWARN...
Skywarn activation is underway for San Bernardino County.
Riverside County and San Diego County may be activated. Please
stay tuned to the weather and any communication from the NWS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory until 11 PM PDT Saturday for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...Tardy

In the hours before

Local storm report, Jul 12, 12:45 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 PM PDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     DEBRIS FLOW      5 NNE BIG BEAR CITY     34.33N 116.83W
07/12/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            MUDSLIDE 6 FEET DEEP EXTENDING 20 FEET
            ACROSS HIGHWAY 18 REPORTED BY CHP. 12
            VEHICLES STRANDED.

&&

BR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:06 PM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 11, 6:33 PM PDTFlash Flood WarningSGXRiverside117 min
Jul 11, 6:40 PM PDTSevere Thunderstorm WarningSGXRiverside65 min
Jul 12, 11:51 AM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Jul 12, 12:29 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 12, 1:09 PM PDTSevere Thunderstorm WarningSGXSan Bernardino47 min
Jul 12, 1:36 PM PDTFlash Flood WarningSGXSan Diego2 hr
Jul 12, 1:53 PM PDTSevere Thunderstorm WarningSGXSan Diego67 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.